The Diabetes Forum Support Community For Diabetics Online banner

1 - 10 of 10 Posts

·
Registered
Joined
·
59 Posts
Discussion Starter · #1 ·
Hello all

Thank you for the warm welcome, I have recently started Byetta and so far I have seen no lowering of BG levels and a worrying weight gain. I thought it was just that time of the month, but it's still with me and I'm putting on weight on my chest, which has never happened before.

I feel exhausted all the time, run down, depressed and generally not well, can I attribute all this to the medication? The idea was to increase my dose after a month, but to be honest, since nothing seems to lower my levels and is causing weight gain, the last thing I want to do is increase the dosage. Maybe insulin is the only answer, but at least I would at last see a reduction in BG levels, even if I have to cope with the weight gain.

Could I please ask for members' experiences - obviously it looks as though I will be looking for bad experiences rather than good ones...:)?
 

·
Registered
Joined
·
165 Posts
a quick google search doesn't list depression as a sideffect of byetta and I don't recall it being a problem when I was on it. vomiting/nausea for sure but not depression.

how long ago were you diagnosed?
 

·
Registered
Joined
·
24,394 Posts
I have no experience with Byetta, but I know you must get a handle on your carb intake if you're ever going to feel better. Even if you go on insulin, you'll have to restrict carbs to some degree. Diabetes is all about carbs, and there's no getting around this issue. You could prob'ly even continue to enjoy a little high quality chocolate - like 85% or 90% - but you are going to have to come to a decision about the carbs, because it's the carbs that are killing you. Bread/pasta/potatoes/rice/sweets/anything made from grain.
 

·
Registered
Joined
·
2,771 Posts
Hello all

Thank you for the warm welcome, I have recently started Byetta and so far I have seen no lowering of BG levels and a worrying weight gain. I thought it was just that time of the month, but it's still with me and I'm putting on weight on my chest, which has never happened before.

I feel exhausted all the time, run down, depressed and generally not well, can I attribute all this to the medication? The idea was to increase my dose after a month, but to be honest, since nothing seems to lower my levels and is causing weight gain, the last thing I want to do is increase the dosage. Maybe insulin is the only answer, but at least I would at last see a reduction in BG levels, even if I have to cope with the weight gain.

Could I please ask for members' experiences - obviously it looks as though I will be looking for bad experiences rather than good ones...:)?
Never took Byetta, when I needed to go on insulin, I don't think it was an approved medication yet. If you aren't sure if insulin is for you, you can always try it and if you are not happy with it, go off of it. I did gain weight, but my A1C's are the best that I have had my whole life. Insulin in not an option for me, it is a necessity. I could have cut carbs completely from my diet, but my doctor said that for me it would give me some flexibility with my diet. I still have a set amount of carbs that I eat and I read all food labels. Read up on any drug that you may want to take and talk it over with your doctor. You can go to Ask a Patient: Medicine Ratings and Health Care Opinions data base and check out what other people are saying about the drugs you are taking or want to take. I would try insulin if I were you! Good luck with whatever you decide!.
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #5 ·
Thank you for the replies, as an experiment I have cut out carbs from my evening meal. Unfortunately it has made no difference to my levels or to my weight.

I was diagnosed 7 years ago, Joe, I know that depression is often a side effect of diabetes, but this has come on seemingly with no cause at all. Also, the sudden need to sleep is rather worrying. I'm thinking that the Byetta is actually having no effect at all, and my other medication were sufficient to keep my levels at a certain level. But the high BG's are taking their toll.

Well, I have a blood test tonight, which will sort of answer the question for my doctor, and then we have a talk next week.
 

·
Registered
Joined
·
4,368 Posts
For many Type 2's, there is no other medication but insulin. Insulin should work immediately. But as said above if you are insulin resistant you will still have to limit carbs to see consistent low numbers and less insulin usage. I am surprised they have not started you on a basal insulin like Lantus. Even my doctor at my last checkup with an HbA1c of 5.9, my doctor indicated that I would probably need a small amount of basal insulin to keep my bgs low. You shouldn't be afraid of insulin, if you need it.
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #7 ·
Yeah, I have gotten a bit tired of my doctor who seems to be unconcerned about my levels. The diabetic expert came in and said that my numbers should have been waving red flags for him a long time ago. My numbers this morning were 10.5 which is pretty good for me. I think it's because I don't have many symptoms, he's rather blase about insulin for me. Although having said that, I think he knows how upset I am about any weight gain, and his attitude is that I will put on, no question.

I just wish a lack of carbs would make some sort of difference. I had a litle snack yesterday which was a few carbs, and yet my numbers were lower this morning than when I'd had no carbs in the evening at all. I just don't get it.
 

·
Registered
Joined
·
118 Posts
I was on Beyetta for awhile. I was also on Lantus.
The second month on Beytta I increased from 5 to 10 units. My BS were great and I was losing weight.
My problem was it upset my gallbladder(which was removed 15 years ago) that I couldn't handle the pain.
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #9 ·
I've decided the best thing is to try and make the Byetta work for me, up to the point where I will be taken off it. So far, it is working (to some extent) as an appetite supressor, in that although I know that I am starving, my brain is just managing to ignore it. So I'm going to cut down my food drastically, which wouldn't work if I weren't taking this medication, and see if I lose any weight. Then when I go onto insulin, hopefully the weight increase might not as much.

I'll have to look up Lantus. I went to my doctor and he says that he's unconvinced that the Byetta is working (I think he's right) and we should go straight to Insulin. I don't know why he won't try Byetta and anything else, but I think it's a case of I've tried pretty much every version of all the medications out there.
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #10 ·
OH! I've discovered that a side effect of Byetta is anxiety, the problem being that already suffer from a lot of anxiety, and the two combined are doing weird things to my mood. So it's not depression per se, just mimicking some symptoms.

Might help others out there.....
 
1 - 10 of 10 Posts
Top